Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS San Diego, CA

August 28, 2011San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 28, 2011, 3:33 PM PDT for San Bernardino County, California. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2011, 3:33 PM PDT (22:33 UTC)
Expired
Aug 28, 2011, 4:46 PM PDT
In force
73 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-740 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WGUS56 KSGX 282233
FFWSGX
CAC071-290000-
/O.NEW.KSGX.FF.W.0024.110828T2233Z-110829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
333 PM PDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...VICTORVILLE...HESPERIA...APPLE
  VALLEY...

* UNTIL 500 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STORM OVER THE MOUNTAIN VIEW ACRES AREA CAPABLE OF PRODUCING     
  VERY HEAVY RAIN AND FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
  VIEW ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3457 11743 3457 11721 3444 11718 3438 11724
      3438 11737 3440 11746

$$

TS
2 follow-up statements
169 
WGUS76 KSGX 282315
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 PM PDT SUN AUG 28 2011

CAC071-290000-
/O.CON.KSGX.FF.W.0024.000000T0000Z-110829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
415 PM PDT SUN AUG 28 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN POSSIBLY PRODUCING FLOODING OVER THE WARNED 
AREA. THE MAIN AREA OF RAIN IS MOVING OFF TO THE EAST...HOWEVER NEW 
DEVELOPMENT IS OCCURRING WITHIN THE WARNED AREA AND MAY PRODUCE 
ADDITIONAL FLOODING ALONG WITH RUNOFF FROM PREVIOUS STORMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VICTORVILLE 
AND APPLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3457 11743 3457 11721 3444 11718 3438 11724
      3438 11737 3440 11746

$$

TS
587 
WGUS76 KSGX 282346
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
446 PM PDT SUN AUG 28 2011

CAC071-282356-
/O.CAN.KSGX.FF.W.0024.000000T0000Z-110829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
446 PM PDT SUN AUG 28 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

THE STORMS IN THIS AREA HAVE DIMINISHED AND MOVED EAST OUT OF THE 
WARNED AREA. 

LAT...LON 3457 11743 3457 11721 3444 11718 3438 11724
      3438 11737 3440 11746

$$

TS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:50 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 28, 1:50 PM PDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SUN AUG 28 2011

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING HOURS OVER THE MOUNTAINS AND DESERTS AS WELL AS
POTENTIALLY TO PORTIONS OF THE INLAND EMPIRE.  HOWEVER...A TROUGH OF
LOW PRESSURE WILL DIG OVER THE WEST COAST THIS WEEK...BRINGING
COOLER AND DRIER CONDITIONS TO SOUTHERN CALIFORNIA.  A PATCHY MARINE
LAYER WILL RETURN OVERNIGHT TONIGHT...DEEPENING THROUGHOUT THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
MOVING ACROSS OREGON THIS AFTERNOON...WHICH IS HELPING TO SLOWLY
SHIFT THE RIDGE OF HIGH PRESSURE EASTWARD.  HOWEVER...SOUTHERN
CALIFORNIA REMAINS PREDOMINATELY UNDER THE RIDGE THIS
AFTERNOON...WITH TEMPERATURES RUNNING WITHIN FOUR DEGREES OF WHERE
THEY WERE YESTERDAY.  SOME LOCATIONS ARE A LITTLE WARMER...AND SOME
LOCATIONS ARE A LITTLE COOLER.  THEREFORE...THE HOT AND MUGGY
WEATHER WILL CONTINUE THROUGH THE EVENING.

RADAR IMAGERY SHOWS ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE CREST OF THE MOUNTAINS AGAIN THIS AFTERNOON.  THE ACTIVITY
THUS FAR HAS NOT BEEN QUITE AS WIDESPREAD TODAY.  THIS MAY BE IN
PART DUE TO A CAP AROUND 500 MBS...BUT THE STORMS HAVE SOME NICE
STRUCTURE.  UPPER LEVEL WINDS REMAIN RELATIVELY LIGHT...WHICH IS WHY
WE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE MOUNTAINS AND
DESERTS TODAY.  ALSO INCLUDED PORTIONS OF THE INLAND EMPIRE...NEAR
THE ELSINORE CONVERGENCE AREA...AS THOUGHT THAT A SEA BREEZE AND
LAND BREEZE INTERACTION MAY DEVELOP LATER THIS AFTERNOON.  GIVEN THE
CURRENT RADAR TRENDS...THIS STILL LOOKS POSSIBLE...SO WILL KEEP THIS
WATCH IN PLACE THROUGH THE EVENING HOURS.

OTHERWISE...OVERALL PATTERN STARTS TO TRANSITION ON MONDAY AND
TUESDAY...AS A TROUGH OF LOW PRESSURE DIGS ALONG THE WEST COAST.
TEMPERATURES WILL STILL BE ON THE HOT SIDE TOMORROW...JUST NOT QUITE
AS HOT.  A GREATER COOLING TREND WILL OCCUR FOR TUESDAY THROUGH
THURSDAY.  AT THIS POINT IN TIME...A WEAK EDDY IS EVIDENT ALONG THE
COAST...WITH KSAN OBS CURRENTLY SOUTHERLY.  THE MARINE LAYER IS ALSO
PUSHING NORTHWARD ALONG THE COAST WITH THIS EDDY...AND WILL LIKELY
SEE SOME PATCHY LOW CLOUDS AND FOG TOMORROW MORNING ALONG THE
COAST.  THE MARINE LAYER WILL DEEPEN AND BECOME MORE WIDESPREAD AT
THE WEEK GOES ON.  FOR FRIDAY AND THE WEEKEND...HIGH PRESSURE STARTS
TO BUILD BACK OVER THE REGION...WITH A GRADUAL WARMING TREND
POSSIBLE.

&&

.AVIATION...
282030Z...COAST/VALLEYS...VFR EXPECTED THROUGH THIS EVENING WITH
SCATTERED TO BROKEN CLOUDS AOA 15000 FEET. LOW CLOUDS OF 700-1000
FEET ASL AND VIS 3-5SM ALONG THE COAST BETWEEN 11-15Z MONDAY.

MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS ALONG MOUNTAIN RIDGES
AND ADJACENT DESERTS OR INLAND VALLEYS UNTIL ABOUT 01Z. IN VICINITY
OF THUNDERSTORMS EXPECT STRONG UPDRAFTS AND DOWNDRAFTS AND BASES
AROUND 8000 FEET AND ISOLATED TOPS TO 40000 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN
     BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 28, 2:45 AM PDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PDT SUN AUG 28 2011

CAZ042-043-048-050-055>058-060>062-290100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
245 AM PDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID
STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE
OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS.
WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD
YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE
SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE.
NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY.
THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MARTIN

In the hours before

Local storm report, Aug 28, 3:24 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 PM PDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     CAMPO                   32.61N 116.47W
08/28/2011  M61 MPH          SAN DIEGO          CA   ASOS

            CAMPO ASOS RECORDED A WIND GUST OF 61 MPH AT 252 PM.

&&

JMOKER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:30 PM PDTDust Storm WarningSGXRiverside, San Diego3 hr
Aug 28, 11:29 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego7 hr
Aug 28, 1:39 PM PDTFlash Flood WarningSGXRiverside, San Diego81 min
Aug 28, 1:46 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min
Aug 28, 2:14 PM PDTSevere Thunderstorm WarningSGXSan Diego31 min
Aug 28, 3:01 PM PDTFlash Flood WarningSGXSan Bernardino89 min
Aug 28, 3:11 PM PDTSevere Thunderstorm WarningSGXSan Diego34 min
Aug 28, 3:47 PM PDTFlash Flood WarningSGXRiverside, San Bernardino66 min
Aug 28, 4:32 PM PDTAreal Flood AdvisorySGXSan Bernardino79 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.